New Mexico, 2014

High Wind in New Mexico, November 10, 2014

November 10, 2014 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 10, 10:13 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 10, 10:13 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 AM CST Mon Nov 10 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected the next 24 hours. West to southwest
winds of 20 to 30 mph and gusty are expected this afternoon
before diminishing to 10 to 15 mph by sunset. A strong cold
front is expected to pass through the terminals in the 07z-11z
Tuesday timeframe. Behind this front north winds of 15 to 25 mph
and gusty are expected Tuesday morning.

12

&&

.PREV DISCUSSION... /ISSUED 528 AM CST Mon Nov 10 2014/

DISCUSSION...

AVIATION...
VFR. Light SW wind this morning will become gusty out of the W/SW
by afternoon as a leeside low deepens and drops into the Panhandle.
A strong cold front will blow through most TAF sites by 12z Tuesday.

PREV DISCUSSION... /ISSUED 430 AM CST Mon Nov 10 2014/

.Much colder temperatures starting Tuesday...

DISCUSSION...As of 4:15 AM CST/3:15 AM MST Monday...another day
of warm/much above normal temperatures is in store for the CWA.
Lee side troughing along the Front Range along with a mtn wave
signature with the latest NAM cross section will lead to a
breezy/windy day today with very warm (but not record warm)
temperatures today. Made no changes to the current High Wind
Warnings/Advisories currently in effect.

The above normal temperatures will come to an abrupt end late
tonight/Tuesday as an Arctic Front plunges south into Texas and
New Mexico. Tuesday's high temperatures will be tricky...but
should occur during the morning hours north of the Pecos River and
early aftn along the Rio Grande Valley. Have issued a Freeze
Watch for early Wednesday morning for Southeast New Mexico and
West Texas north of the Pecos River as skies will be clear with
light winds and H85 temps below 0C. Wednesday and Thursday high
temps will be 15-25 degrees below normal as sfc ridging slides
south reinforcing the cold airmass. Wednesday night/Thursday
morning could bring temps below freezing right to the Rio Grande
with a hard freeze possible along the Plains north and east of the
Davis and Guadalupe Mtns.

Weak ridging ahead of a shortwave moving through Southern
California into the Desert Southwest will turn the low level flow
to the southeast bring milder temps to the CWA Friday and
particularly Saturday.

Medium range models diverge greatly Saturday night through the
remainder of the weekend. The ECMWF rotates a strong shortwave
from the Hudson Bay Low into the northern Rockies...and cuts it
off with the upper low dropping into New Mexico/Texas. The GFS has
a much weaker shortwave...rotating much further east keeping the
area under weak northwest flow aloft. Plenty of time for the
models to come into better agreement.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 80  40  50  29  /   0   0   0   0
BIG SPRING TX              82  41  50  30  /   0   0   0   0
CARLSBAD NM                83  44  56  30  /   0   0   0   0
DRYDEN TX                  77  52  63  38  /   0   0   0   0
FORT STOCKTON TX           84  45  55  36  /   0   0   0   0
GUADALUPE PASS TX          70  46  57  31  /   0   0   0   0
HOBBS NM                   77  37  52  28  /   0   0   0   0
MARFA TX                   75  43  66  30  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  41  51  30  /   0   0   0   0
ODESSA TX                  78  43  52  30  /   0   0   0   0
WINK TX                    85  41  58  32  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH from late Tuesday night through Wednesday morning
     FOR THE FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains of Eddy County...Northern Lea
     County...Southern Lea County.

     WIND ADVISORY until 5 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Eddy County Plains.

     HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...FREEZE WATCH from late Tuesday night through Wednesday morning
     FOR THE FOLLOWING ZONES... Andrews...Borden...Crane...
     Dawson...Ector...Gaines...Glasscock...Howard...Loving...
     Martin...Midland...Mitchell...Reagan...Scurry...Upton...
     Ward...Winkler.

     WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Big Bend Area...Davis/Apache Mountains Area...
     Marfa Plateau...Reeves County and Upper Trans Pecos.

     HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WIND ADVISORY until Midnight CST tonight FOR THE FOLLOWING
     ZONES... Van Horn and Highway 54 Corridor.

&&

72/33

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Nov 10, 2:39 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CST MON NOV 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 AM CST MON NOV 10 2014 /239 AM MST MON NOV 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING ACROSS
THE GUADALUPE MOUNTAINS. WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO
75 MPH ARE EXPECTED.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE DAVIS AND
GLASS MOUNTAINS...MARFA PLATEAU...VAN HORN HIGHWAY 54 CORRIDOR
AND UPPER TRANS PECOS. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FIRST FREEZING TEMPERATURES OF THE FALL ARE POSSIBLE BEGINNING
WEDNESDAY MORNING GENERALLY ALONG AND NORTH OF THE PECOS RIVER. A
FREEZE WATCH HAS BEEN ISSUED FOR WEDNESDAY. ADDITIONAL FREEZING
TEMPERATURES ARE POSSIBLE FOR MANY LOCATIONS THURSDAY MORNING AND
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 10, 12:00 PM MST to 8:30 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544479.